Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 18, NWS Northern Indiana

May 23, 2020LaPorte County, Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 23, 2020, 6:15 PM CDT for LaPorte County, Saint Joseph County, Indiana. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2020, 6:15 PM CDT (23:15 UTC)
Expired
May 23, 2020, 6:45 PM CDT
In force
30 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties LaPorte County, IN, Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 6:20 PM CDTTSTM WND DMG1 Se Fish Lake, INNUMEROUS TREES DOWN. REPORTED VIA FACEBOOK. TIME ESTIMATED FROM RADAR.
May 23, 6:20 PM CDTTSTM WND DMG2 Nne Fish Lake, INTREES BLOCKING THE ROAD ON 875E. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:57 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WUUS53 KIWX 232315
SVRIWX
INC091-141-232345-
/O.NEW.KIWX.SV.W.0018.200523T2315Z-200523T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
715 PM EDT Sat May 23 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Northwestern St. Joseph County in north central Indiana...
  Northeastern La Porte County in northwestern Indiana...

* Until 745 PM EDT/645 PM CDT/.

* At 714 PM EDT/614 PM CDT/, severe thunderstorms were located along
  a line extending from near La Porte to 8 miles southwest of New
  Carlisle to near Kingsford Heights, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  La Porte, North Liberty, New Carlisle, Kingsbury, Byron, Fish Lake,
  Rolling Prarie, Crumstown, Stillwell and Lydick.

This includes Interstate 80 in Indiana between mile markers 48 and
53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT/900 PM CDT/ for
north central and northwestern Indiana.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4171 8640 4164 8632 4151 8636 4152 8672
      4160 8670 4167 8677
TIME...MOT...LOC 2314Z 263DEG 26KT 4167 8668 4161 8662 4154 8665 

HAIL...<.75IN
WIND...60MPH
 
$$

FISHER
2 follow-up statements
183 
WWUS53 KIWX 232334
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
734 PM EDT Sat May 23 2020

INC091-141-232345-
/O.CON.KIWX.SV.W.0018.000000T0000Z-200523T2345Z/
St. Joseph IN-La Porte IN-
734 PM EDT Sat May 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
EDT/645 PM CDT/ FOR NORTHWESTERN ST. JOSEPH AND EAST CENTRAL LA PORTE
COUNTIES...

At 734 PM EDT/634 PM CDT/, severe thunderstorms were located along a
line extending from near New Carlisle to North Liberty, moving east
at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
North Liberty, New Carlisle, Crumstown and Lydick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT/900 PM CDT/ for
north central and northwestern Indiana.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4171 8640 4164 8632 4152 8636 4153 8652
      4162 8651 4169 8652
TIME...MOT...LOC 2334Z 263DEG 28KT 4168 8647 4162 8641 4155 8644 

HAIL...<.75IN
WIND...60MPH
 
$$

FISHER
792 
WWUS53 KIWX 232347
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
747 PM EDT Sat May 23 2020

INC091-141-232356-
/O.EXP.KIWX.SV.W.0018.000000T0000Z-200523T2345Z/
St. Joseph IN-La Porte IN-
747 PM EDT Sat May 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. JOSEPH AND
EAST CENTRAL LA PORTE COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.

A Tornado Watch remains in effect until 1000 PM EDT/900 PM CDT/ for
north central and northwestern Indiana.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Northern Indiana.

LAT...LON 4171 8640 4164 8632 4152 8636 4153 8652
      4162 8651 4169 8652
TIME...MOT...LOC 2346Z 263DEG 26KT 4169 8636 4163 8630 4156 8633 

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:07 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 23, 3:07 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
407 PM EDT Sat May 23 2020

.SYNOPSIS...
Issued at 404 PM EDT Sat May 23 2020

Expect increasing chances for showers and thunderstorms through
this evening as a warm front lifts northward through the area.
Isolated strong to severe storms are possible, most likely from 6
pm to 11 pm EDT west of US 131 in Michigan, and west of SR 13 in
Indiana. Heavy rain is the primary threat with the storms, but
damaging winds, large hail, and an isolated tornado cannot be
ruled out. Expect warm, muggy, and wet conditions through next
week.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 404 PM EDT Sat May 23 2020

For this evening, expect showers and thunderstorms to become more
numerous as a surface low lifts from IA into WI/Lake MI tonight.
This will bring a warm front, currently draped along our southern
CWA border, further north with time. While we could have some
scattered showers and isolated storms along the front (as are
currently over Marion, IN), expect the best chance for severe
weather will be after 22z into the 3z timeframe ahead of the
approaching cold front, and within the better upper level
forcing/stronger shear. As mentioned in the previous update
discussion, still in agreement with the current SPC Day 1 severe
weather outlook, with a Marginal/slight risk over the western half
of our CWA.

Ingredients-wise we have plenty of moisture/instability to work with
(around 1500 J/kg sfc based CAPE in west), but the better mid level
lapse rates (6.5C/km), stronger 0-6km bulk effective shear (35-40
knots), and mid-upper level forcing don't really come together until
around/after 22z, and even then only for a brief window until
shortly after 00z...which is when the instability begins to wane and
better forcing lifts north. My expectation is that the heavy rain
threat is high with any storms that develop (though progressive
storm movement should limit any major flooding issues), and that if
storms can survive/continue to develop we will see mainly a wind
threat. Hail is also possible with strongest updrafts. Isolated
tornadoes cannot be ruled out given the proximity to the warm front
and the decent instability/shear over the far western CWA. As of
this writing, there were severe storm warnings issued and a tornado
warning issued in LOT's forecast area. A tornado watch is also
currently in effect all the way up to our western border. Monitor
closely for any updates. Confidence is low to medium that the threat
will continue into our western CWA.

The surface low is forecast to shift over Wisconsin and northern
Lake Michigan late tonight into Sunday morning, which will lift the
warm front northeast of our CWA later this evening, and bring a cold
front to our western CWA border. Models seem to struggle to bring it
very far eastward before stalling it out, as ridging to the south
builds in and upper level forcing weakens. The NAM/HRRR and some of
the high res models have a break in the precipitation until the 18-
00z time frame, where they develop showers/storms mainly along/north
of I 80-90 as a shortwave moves through aloft. Mid level lapse rates
around 7C/KM and surface instability around 1500 J/KG look to be in
place, so have kept low-mid range chances for showers and
thunderstorms. Little to no shear should keep things sub-severe.
Lows tonight will be in the 60s. Highs on Sunday will reach into the
80s, with locations further south in the mid to upper 80s.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 404 PM EDT Sat May 23 2020

The long term forecast looks to be warm, muggy, and wet with our
forecast area resting on the western edge of an upper level ridge
anchored over the Atlantic/SE CONUS. This will bring continued
warmth, with 850mb temps around 15-18C through at least Friday, when
depending on the model you choose, we drop to around 10-13C. This
will keep high temperatures in the low to mid 80s, even upper 80s at
times.

Being on the western fringe of this ridge we're pulling moisture
from the gulf northward, and we are susceptible to any shortwave
that ripples through the flow. Long story short, we'll see
intermittent chances for shower and thunderstorm activity through
the week, with the details being difficult to narrow down this far
out (low confidence).

Tuesday it looks like we'll have a cold front extending from a
surface low over Ontario that may stall over the forecast area as it
tries to move eastward (where the ridge is still in place). With
warm, moist airmass in place we could see the potential for another
extended period of rain. This front followed by another low crossing
Ontario Thursday, which would provide additional forcing for the
precipitation chances over our area through early Friday. Given
already saturated conditions around the forecast area, expect the
flooding threat to continue.

We may get a break in precipitation chances late Friday into Sunday
as the frontal boundary finally sinks southeast of our forecast
area, with temperatures cooling slightly into the upper 70s and low
80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1229 PM EDT Sat May 23 2020

Southeast flow continues to begin this period as surface warm
front is currently lifting northward across east central Illinois
into central Indiana. Scattered thunderstorms have already
developed along this warm front along a KCMI to KHUF corridor
early this afternoon. This activity will develop northward for the
late afternoon and evening hours. The stronger upper trough and
forcing from this feature will approach western Great Lakes early
this evening with additional storms expected to move into NW
Indiana around the 00Z time frame. The storms along the warm front
further south possibly affecting the KFWA area may tend to
diminish in coverage and intensity with loss of peak heating, but
greater confidence in scattered storms remains at KSBN in closer
proximity to stronger upper forcing this evening. Threat of
thunder should diminish late evening and early overnight.
Southeast winds will become gusty this afternoon, with some gusts
to around 20 knots possible at KSBN. Winds will veer south then
southwest tonight as warm front clears the area. VFR conditions
are expected to persist with the possible exception of brief
MVFR/IFR conditions with any stronger thunderstorms.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 23, 3:20 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
420 PM EDT Sat May 23 2020

INZ006>009-017-018-025>027-032>034-MIZ079>081-OHZ001-002-004-005-015-
016-024-025-242030-
Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Huntington-Wells-
Adams-Grant-Blackford-Jay-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
420 PM EDT Sat May 23 2020

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

There are chances for thunderstorms tonight. Some of these storms
will produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are intermittent chances for showers and thunderstorms through
Friday. Storms during this time frame may be capable of producing
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-242030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
420 PM EDT Sat May 23 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Thunderstorms are possible tonight. Some storms may be strong to
severe, with heavy rain, damaging wind gusts, and hail being the
main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday through Friday. Storms during this
time frame may be capable of producing locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003>005-012>016-020-022>024-MIZ077-078-242030-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-White-Cass IN-Miami-Wabash-Berrien-Cass MI-
420 PM EDT Sat May 23 2020 /320 PM CDT Sat May 23 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Thunderstorms are expected tonight. Storms that form this evening west
of SR 13 in Indiana and US 131 in Michigan may be strong to severe,
with heavy rain, damaging wind gusts, and hail being the primary
hazards. An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday through Friday. Storms during this
time frame may be capable of producing locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MCD

In the hours before

Special weather statement, May 23, 2:28 PM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Northern Indiana
328 PM EDT Sat May 23 2020

INZ032-232000-
Grant-
328 PM EDT Sat May 23 2020

...A LINE OF THUNDERSTORMS WILL AFFECT GRANT COUNTY...

At 327 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sweetser to Fairmount to 6 miles
north of Alexandria. Movement was northeast at 25 mph.

Wind gusts of 30 to 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Marion, Gas City, Upland, Fairmount, Jonesboro, Swayzee, Van Buren,
Matthews, Fowlerton, Home Corner, Michaelsville, Landess, Herbst,
Hanfield, Hackleman, Radley, Roseburg, Lake Wood and Arcana.

This includes Interstate 69 in Indiana between mile markers 252 and
270.

Seek shelter until these storms pass.

&&

LAT...LON 4038 8578 4054 8584 4065 8546 4065 8545
      4038 8544
TIME...MOT...LOC 1927Z 241DEG 16KT 4056 8573 4044 8566 4035 8566

HAIL...0.25IN
WIND...30MPH

MARSILI
Special weather statement, May 23, 2:53 PM CDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
353 PM EDT Sat May 23 2020

INZ026-032-033-232045-
Blackford-Wells-Grant-
353 PM EDT Sat May 23 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN GRANT...
BLACKFORD AND SOUTHWESTERN WELLS COUNTIES...

At 352 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Van Buren to Upland to Matthews.
Movement was east northeast at 20 mph.

Winds gusts to around 40 mph and pea size hail are possible with
these storms.

Locations impacted include...
Marion, Hartford City, Gas City, Upland, Montpelier, Jonesboro, Van
Buren, Matthews, Fowlerton, Shamrock Lakes, Mcnatts, Home Corner,
Landess, Mount Zion, Dillman, Mill Grove, Hanfield, Keystone, Trenton
and Roll.

This includes Interstate 69 in Indiana between mile markers 252 and
270.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4038 8558 4059 8571 4066 8542 4065 8534
      4067 8533 4069 8526 4057 8519 4057 8520
      4038 8521
TIME...MOT...LOC 1952Z 252DEG 17KT 4061 8559 4049 8551 4040 8552

HAIL...0.25IN
WIND...40MPH

MARSILI
Special weather statement, May 23, 5:26 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Northern Indiana
626 PM EDT Sat May 23 2020

INZ003-MIZ077-232300-
La Porte-Berrien-
626 PM EDT Sat May 23 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LA PORTE
COUNTY...

At 626 PM EDT/526 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from near Beverly Shores to near Boone
Grove. Movement was east at 10 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

Locations impacted include...
Michigan City, La Porte, Westville, Trail Creek, New Buffalo, Long
Beach, Wanatah, Pottawattamie Park, Hanna, Michiana Shores, Grand
Beach, Michiana, Thomaston, Waterford, Pinhook, South Wanatah, Otis,
Pottawattomie Park, Union Mills and Pinola.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 48.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 2.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4171 8693 4173 8691 4175 8693 4183 8678
      4189 8670 4138 8678 4137 8693
TIME...MOT...LOC 2226Z 258DEG 7KT 4175 8703 4138 8710

HAIL...0.50IN
WIND...55MPH

FISHER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:28 PM CDTSpecial Weather StatementIWXGrant32 min
May 23, 2:53 PM CDTSpecial Weather StatementIWXBlackford, Grant52 min
May 23, 5:12 PM CDTSpecial Marine WarningIWX93 min
May 23, 5:35 PM CDTSevere Thunderstorm WarningIWXLaPorte40 min
May 23, 6:42 PM CDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.